Nebraska, 2001

Hail in Nebraska, May 10, 2001

May 10, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 10, 1:22 PM CST, 7 hours 18 minutes earlier.

Area forecast discussion, May 10, 1:22 PM CST, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
222 PM CDT THU MAY 10 2001

FORECAST CHALLENGES -- THUNDERSTORMS IN PERIOD ONE

SYNOPSIS -- LATEST MOISTURE CHANNEL IMAGERY SHOWED A SHORTWAVE
TRANSLATING ACROSS N-CNTRL NEB/S-CNTRL SD WITH AN AREA OF ENHANCED
LIFT FROM CNTRL NEB TO WRN MN.  AT THE SURFACE, KOAX 88D
REFLECTIVITY SHOWED A BOUNDARY FROM AROUND ONAWA IA TO COLUMBUS
SLOWLY MOVING SWD.  18Z OAX SOUNDING AND LAPS/RUCII MODEL OUTPUT
SUGGESTS THE AIRMASS HAS BECOME MODERATELY UNSTABLE S OF THIS
BOUNDARY WITH SBCAPES OF 1500-2500 J/KG.  DEEP-LAYERED SHEAR VALUES
ARE MARGINAL FOR UPDRAFT ROTATION, ESPECIALLY S OF THE PLATTE RIVER,
BUT HODOGRAPHS IN THE IMMEDIATE VICINITY OF THE SURFACE BOUNDARY MAY
BE AUGMENTED ENOUGH TO SUPPORT SUPERCELL DEVELOPMENT.  SEE SWOMCD
0714 FOR ADDITIONAL MESOSCALE INFORMATION.

FORECAST -- IN THE SHORT TERM, SEVERE WEATHER POTENTIAL, INCLUDING
FLASH FLOODING IS THE MAIN FORECAST CONCERN.  LATEST VISIBLE
SATELLITE AND RADAR DATA SUGGEST THE MAIN THUNDERSTORM DEVELOPMENT
WILL BE S OF THE PLATTE RIVER IN NEB AND S OF HARLAN IN W-CNTRL IA.
LAST NIGHT'S CONVECTION PRODUCED THE HEAVIEST RAINFALL FROM DODGE
COUNTY SEWD INTO MONTGOMERY COUNTY IA, AND QPF OUTPUT FROM THE RUCII
AND ETA SUGGEST THAT THE MAJORITY OF THE PRECIPITATION WILL FALL TO
THE S OF THIS AREA.  CURRENT FLASH FLOOD VALUES ARE AROUND AN INCH
ACROSS MUCH OF THE AREA, SO ANY HEAVY RAINFALL WILL LEAD TO RUN
OFF.  AT THIS TIME, WE WILL HOLD OFF ON THE ISSUANCE OF A FLASH
FLOOD WATCH AND CLOSELY MONITOR THE PROGRESSION OF ANY CONVECTIVE
DEVELOPMENT.

THUNDERSTORM OUTFLOW AND LARGE-SCALE SUBSIDENCE IN THE WAKE OF THE
AFOREMENTIONED SHORTWAVE SHOULD DRIVE THE SURFACE FRONT S OF THE
AREA BY FRIDAY MORNING.  WE WILL BE UNDERGOING SLIGHT COLD ADVECTION
DURING THE DAY ON FRIDAY WITH A BLEND OF FWC AND MAV DATA LOOKING
REASONABLE.

THE NEXT CHANCE OF PRECIPITATION WILL BE ACROSS NERN NEB ON SATURDAY
AS LOW-LEVEL WARM AND MOIST ADVECTION BECOMES FOCUSED ON A WARM
FRONT LIFTING NWD THROUGH THE AREA.  OTHERWISE, MOS TEMPERATURES
LOOKED FAIRLY REASONABLE WITH MINOR DEVIATIONS MADE.

I	N THE EXTENDED, THE NEXT SURFACE FRONT AND ASSOCIATED MID-LEVEL
SYSTEM WILL MOVE ACROSS THE AREA ON MONDAY WITH A CHANCE OF
THUNDERSTORMS.  OTHERWISE, THE FORECAST LOOKS DRY.

.OMA...NONE
MEAD

In the hours before

Special weather statement, May 10, 4:00 PM CST, 4 hours 40 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-110700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT THU MAY 10 2001

STORM SPOTTERS SHOULD BE READY FOR ACTIVATION THROUGH THIS EVENING
ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.  THERE IS A MODERATE
RISK OF SEVERE WEATHER MAINLY SOUTH OF A LINE FROM HARLAN IOWA TO
OMAHA AND SEWARD.

LATE THIS AFTERNOON...A COLD FRONT WAS MOVING SOUTH THROUGH THE
AREA.  THE ATMOSPHERE WAS VERY MOIST AND UNSTABLE SOUTH OF THE
FRONT.  THUNDERSTORM COVERAGE SHOULD INCREASE ALONG THE FRONT AS
THE EVENING PROGRESSES...AND WILL SHIFT SOUTH.

A FEW SUPERCELL STORMS ARE POSSIBLE.  THE PRIMARY SEVERE WEATHER
THREATS WILL BE LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.
SOME HEAVY RAIN IS ALSO POSSIBLE...WOULD COULD RESULT IN FLOODING
OF SMALL STREAMS.

MILLER
Local storm report, May 10, 6:01 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
701 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    SIDNEY                    IA   1 INCH HAIL
05/10/01   FREMONT                        REPORTED BY COOPERATIVE
                                          OBSERVER.

0649 PM    6 E SIDNEY                IA   1.75 INCH HAIL
05/10/01   FREMONT                        REPORTED BY HAM RADIO
                                          OPERATOR.

0655 PM    8 S NEBRASKA CITY         NE   1 INCH HAIL
05/10/01   OTOE                           REPORTED BY LAW
                   C                       ENFORCEMENT OFFICIAL.
Special weather statement, May 10, 6:05 PM CST, 2 hours 35 minutes before
IAZ069-NEZ051>053-065>067-078-110030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
705 PM CDT THU MAY 10 2001

...PARTS OF SEVERE THUNDERSTORM WATCH 223 CLEARED...

THE NATIONAL WEATHER SERVICE HAS CLEARED THE FOLLOWING COUNTIES
FROM SEVERE THUNDERSTORM WATCH NUMBER 223...POTTAWATTAMIE...
DOUGLAS...SARPY...SAUNDERS...CASS...LANCASTER...SEWARD...AND
SALINE.

A LINE OF THUNDERSTORMS HAS DEVELOPED FARTHER TO THE rSOUTH AND
THE CHANCE OF SEVERE WEATHER IN THE NORTHERN PART OF THE WATCH
HAS DECREASED CONSIDERABLY.

MILLER
Local storm report, May 10, 6:08 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
708 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    8 S NEBRASKA CITY         NE   1 INCH HAIL
05/10/01   OTOE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, May 10, 7:04 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
804 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    3 SW BROCK                NE   .88 INCH HAIL
05/10/01   NEMAHA                         EVENT DURATION 15
                                          MINUTES. REPORTED BY
                                          PUBLIC.

0720 PM    2 N AUBURN                NE   1.75 INCH HAIL
05/10/01   NEMAHA                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0748 PM    5 ESE AUBURN              NE   1.75 INCH HAIL
05/10/01   NEMAHA                         REPORTED BY COOPERATIVE
                                          OBSERVER.
Local storm report, May 10, 7:45 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
845 PM CDT THU MAY 10 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0826 PM    NEMAHA                    NE   .88 INCH HAIL
05/10/01   NEMAHA                         EVENT DURATION 16
                                          MINUTES. REPORTED BY
                                          PUBLIC.

0838 PM    SHUBERT                   NE   1.5 INCH HAIL
05/10/01   RICHARDSON                     REPORTED BY FIRE AND
                                          RESCUE.

The radar

The Topeka radar (KTWX), 135 km away, was scanning. The volume nearest the first event began at 02:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Richardson

When
May 10, 8:40 PM CST to 8:52 PM CST
Where
Richardson County, 2 mi W of Verdon
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.150, -95.733

Hail up to quarter size fell in Verdon for around 12 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2001Every state in 2001This day in weather historyWarnings in Nebraska, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245355.